Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Charleston, SC

July 29, 2006Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 29, 2006, 7:40 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 7:40 PM EDT (23:40 UTC)
Expired
Jul 29, 2006, 8:45 PM EDT
In force
65 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 292340
SVRCHS
SCC019-029-300045-
/O.NEW.KCHS.SV.W.0178.060729T2340Z-060730T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RAVENEL TO 7 MILES NORTHWEST OF
  BENNETTS POINT...MOVING EAST SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ADAMS RUN...
  RAVENEL...BENNETTS POINT...
  MEGGETT...HOLLYWOOD...
  YONGES ISLAND...
  EDISTO ISLAND...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3284 8024 3263 8064 3245 8032 3271 7999

$$
2 follow-up statements
000 
WWUS52 KCHS 300010
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
810 PM EDT SAT JUL 29 2006

SCC019-029-300045-
/O.CON.KCHS.SV.W.0178.000000T0000Z-060730T0045Z/
CHARLESTON SC-COLLETON SC-
810 PM EDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CHARLESTON AND COLLETON COUNTIES...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM HOLLYWOOD TO 6 MILES... 
MOVING EAST SOUTHEAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...BENNETTS POINT...EDISTO ISLAND...HOLLYWOOD...KIAWAH ISLAND...
MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND
YONGES ISLAND.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3282 8027 3254 8055 3246 8040 3261 8001

$$
000 
WWUS52 KCHS 300043
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
844 PM EDT SAT JUL 29 2006

GAC029-300054-
/O.EXP.KCHS.SV.W.0179.000000T0000Z-060730T0045Z/
BRYAN GA-
844 PM EDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN COUNTY WILL EXPIRE AT
845 PM EDT...

AT 842 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3193 8137 3186 8138 3175 8118 3184 8114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:40 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 29, 3:40 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SAT JUL 29 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...CONVECTION HAS ALREADY
INITIATED AHEAD OF THE SEABREEZE BOUNDARY IN BERKELEY AND DORCHESTER
COUNTIES. ADDITIONAL THUNDERSTORMS WILL DEVELOP...AS SEABREEZE
SLOWLY MOVES INLAND AND THE UPPER SHORTWAVE OVER THE TENNESSEE
VALLEY PROGRESSES TOWARD THE COAST. HAVE INCREASED POPS TO LIKELY
ALONG THE FAR INLAND SECTIONS OF THE CWA IN ANTICIPATION OF
INTERACTIONS BETWEEN UPSTREAM CONVECTIVE BOUNDARIES AND THE
SEABREEZE FRONT LATER THIS AFTERNOON AND EVENING. CHANCE POPS WILL
BE MAINTAINED FOR THE REMAINDER OF THE FORECAST AREA. LAPS ANALYSIS
IS SHOWING BEST INSTABILITY IN THE SOUTH CAROLINA COUNTIES...WITH
CAPES CURRENTLY ABOVE 3000 J/KG. HOWEVER...WITH MOISTURE CONVERGENCE
INCREASING TO THE SOUTHWEST AROUND VALDOSTA GEORGIA...AFTERNOON
CONVECTION STILL QUITE POSSIBLE IN THE SOUTHERN CWA. UPPER SHORTWAVE
WILL MOVE THROUGH THE AREA TONIGHT...THUS CHANCE POPS WILL CONTINUE
OVERNIGHT FOR ALL ZONES.

UPPER TROUGH WILL REMAIN OVER THE SOUTHEAST STATES ON SUNDAY. HAVE
CONTINUED CHANCE POPS UNTIL SUNDAY NIGHT...WHEN THE AXIS OF THE
TROUGH MOVES OFFSHORE. HAVE ALSO BROUGHT DOWN MAX TEMPS SEVERAL
DEGREES ON SUNDAY INTO THE LOWER 90S.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...HIGH PRESSURE ALOFT REBUILDS
OVER THE SOUTHEAST ON MONDAY. THE CWA WILL REMAIN BETWEEN THE
ATLANTIC SURFACE RIDGE OFFSHORE AND PERSISTENT SURFACE TROFFINESS
ALONG THE EAST COAST. THIS PATTERN SHOULD ALLOW SEABREEZE TO DEVELOP
AND MOVE INLAND EACH DAY...WITH THE POSSIBILITY OF SCATTERED SHOWERS
AND THUNDERSTORMS. HAVE FOLLOWED TYPICAL SUMMERTIME PATTERN AND
INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. NO MAJOR CHANGES WERE
MADE TO THE PREVIOUS EXTENDED FORECAST SINCE MOST EFFORTS WERE
FOCUSED ON SHORT TERM DEVELOPMENTS. KEPT TEMPERATURES AND DEWPOINTS
CLOSE TO HPC GUIDANCE...WITH HIGHS NEXT WEEK RANGING FROM THE LOWER
TO MID 90S.
&&

.MARINE...WE THINK THE TYPICAL DIURNAL FLUCTUATIONS WILL CONTINUE
WITH THIS SOUTH TO SOUTHWEST FLOW PATTERN FOR MUCH OF THIS FORECAST
CYCLE. WILL INITIALIZE WITH 15 TO 20 KNOTS TONIGHT MOST WATERS AND
TREND UP FOR SUN NIGHT WITH 20 KNOTS IN OUR OUTER GEORGIA WATERS AND
15 TO 20 KNOTS ELSEWHERE. WE MAY NEED A SCA IF GFS TRENDS PAN
OUT...BUT HAVE NOT COMPLETELY SOLD OUT ON SUCH A STRONG JETTING
SOLUTION OFF THE GEORGIA COAST QUITE YET.
&&

.AVIATION...VFR CONDITIONS THROUGH THE FORECAST PERIOD. HAVE MENTION
OF VCTS THROUGH 00Z AS CURRENT RADAR IS SHOWING SOME SHOWERS
DEVELOPING TO THE NORTH AND WEST OF CHS TERM. MODELS SHOW CHS WITH
MORE INSTABILITY AS SAVANNAH WILL STAY CAPPED UNTIL LATE AFTERNOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

79/24/REV
Hazardous weather outlook, Jul 29, 10:38 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT SAT JUL 29 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-301000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1038 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND TONIGHT. MANY OF THE STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF PENNY OR LARGER.
REFER TO THE SEVERE WEATHER OUTLOOK FOR ADDITIONAL DETAILS.

.HEAT INDICES...HIGHS IN THE MID TO UPPER 90S WILL LEAD TO HEAT
INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 29, 6:49 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
649 PM EDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HAMPTON                 32.88N 81.13W
07/29/2006                   HAMPTON            SC   LAW ENFORCEMENT

            COUNTY WARNING POINT REPORTS WIDESPREAD TREES DOWN ACROSS
            THE COUNTY AND POWER OUTAGES.

&&

24
Special weather statement, Jul 29, 7:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
700 PM EDT SAT JUL 29 2006

GAZ101-292330-
EFFINGHAM-
700 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 730 PM
EDT...

AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 6 MILES WEST OF COLDBROOK...OR ABOUT 11 MILES SOUTH OF
SPRINGFIELD...MOVING NORTHEAST AT 10 MPH.

THIS WILL AFFECT AREAS IN AND AROUND...RINCON THROUGH 730 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 7:03 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT SAT JUL 29 2006

SCZ044-292330-
DORCHESTER-
703 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 730 PM
EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER GETTYSVILLE...OR ABOUT 12 MILES SOUTHWEST OF
SUMMERVILLE...MOVING EAST AT 10 MPH.

THIS WILL AFFECT AREAS IN AND AROUND GETTYSVILLE...THROUGH 730 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 29, 7:18 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT SAT JUL 29 2006

SCZ043-044-048>050-292345-
BEAUFORT-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
718 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...CHARLESTON
COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 745 PM EDT...

AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF SHELDON TO 2 MILES NORTHEAST OF CLUBHOUSE
CROSSROADS...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
YEMASSEE TO 10 MILES SOUTHWEST OF SUMMERVILLE...MOVING EAST AT 10
MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ADAMS RUN...ASHEPOO...BENNETTS POINT...DALE...DELEMAR
CROSSROADS...GARDENS CORNER...GREEN POND...HOLLYWOOD...JACKSONBORO...
MEGGETT...RAVENEL...SHELDON AND YONGES ISLAND THROUGH 745 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
Local storm report, Jul 29, 7:20 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
720 PM EDT SAT JUL 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          HINESVILLE              31.85N 81.60W
07/29/2006                   LIBERTY            GA   TRAINED SPOTTER

            SPOTTER WITNESSED A CAR WITH PEOPLE ONBOARD PICKUP UP IN
            A ROTATING FASHION 6 FT IN THE AIR AND THEN DROPPED...
            DAMAGING THE CAR. THE FAMILY INSIDE THE CAR WAS SHAKEN UP
            BUT NOT APPARENTLY INJURED.

0710 PM     TSTM WND DMG     RINCON                  32.30N 81.24W
07/29/2006                   EFFINGHAM          GA   AIRPLANE PILOT

            2 LARGE TREES DOWN ACROSS ROADS IN RINCON

0715 PM     HAIL             RINCON                  32.30N 81.24W
07/29/2006  E1.00 INCH       EFFINGHAM          GA   AIRPLANE PILOT

            QUARTER SIZE HAIL FALLING

&&

24
Special weather statement, Jul 29, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
727 PM EDT SAT JUL 29 2006

SCZ044-050-300000-
CHARLESTON-DORCHESTER-
727 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 800 PM EDT...

AT 727 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTH OF DELEMAR CROSSROADS TO PARKERS FERRY...MOVING EAST
AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ADAMS RUN...DELEMAR CROSSROADS...HOLLYWOOD AND RAVENEL
THROUGH 800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningCHSBerkeley55 min
Jul 29, 4:22 PM EDTSevere Thunderstorm WarningCHSBerkeley53 min
Jul 29, 5:25 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston65 min
Jul 29, 6:24 PM EDTSevere Thunderstorm WarningCHSHampton51 min
Jul 29, 6:48 PM EDTSevere Thunderstorm WarningCHSColleton57 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningCHSJasper31 min
Jul 29, 7:20 PM EDTSevere Thunderstorm WarningCHSBeaufort40 min
Jul 29, 7:56 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.